Anaphylaxis is defined as an acute onset of a systemic hypersensitivity reaction that can be life threatening. These hypersensitivity reactions can involve mass cells or T-cells. When patients with anaphylaxis come into the clinic it is important to treat these patients immediately, as it can become life threatening quickly. Patients having an anaphylactic reaction are experiencing a Type-1 hypersensitivity reaction, which uses IgE bound to mast cells.
A potentially serious issue
Local hypersensitivity reactions can be mild reactions involving skin abnormalities. These can consist of erythema, pruritus, or angioedema. Antigens are foreign substances that come from outside the body. Once they are introduced, the body then stimulates an immune response.
White blood cells are called and make antibodies to fight against the antigens. IgE antibodies are specific antibodies that trigger allergies and protect against parasites. There are always small amounts of these antibodies already in skin, lungs, and mucous membranes.
In Type-1 hypersensitivity reactions, mast cells and basophils excrete Fc-epsilon-RI receptors on their surface that attract the Fc portion of immunoglobulin E (IgE), antibodies. Once the body is exposed to the antigen again, it is recognized and binds to IgE, causing degranulation of the mast cells and basophils. This causes a release of histamine, tryptase, heparin, and cytokine mediators into circulation.
Histamine is very complex. It is a monoamine stored in the mast cells and basophils. The histamine-1 receptor is the most responsible for the clinical signs of puritus, urticaria, angioedema, conjunctivitis, tachycardia, and rhinitis. It also causes vasodilation and increased vascular permeability.
H1 receptors are found all over the body. H2 receptors regulate the right side of the heart muscle and are involved in gastric acid secretion. Histamine also causes smooth muscle contraction within the liver, resulting in blood pooling in the liver and intestines. Blood backs up into the portal veins, causing capillary injury in the intestines. This leads to bleeding contributing to hematochezia.
The most common reasons that anaphylactic reactions occur is because of vaccine proteins, reptile venoms, insect venoms, blood products, Non-steroidal anti-inflammatory drugs (NSAIDS), opioids, food, plants, etc. Hypersensitivity reactions can occur in minutes once the contact of the antigen happens. A veterinary technician’s reaction time is very crucial to patient survival. The quicker the onset of signs, the worse the reaction usually is. There are no diagnostic tests for anaphylaxis.
Symptoms of anaphylactic shock can include GI symptoms, cardiovascular problems, neurological signs, respiratory distress, and cutaneous inflammation. The reaction is directly related to the distribution of the most concentration of mast cells in the different organ systems.
In our canine patients, skin inflammation and gastrointestinal signs, (diarrhea, vomiting, drooling, etc.), are the most common. In our feline patients, dyspnea, localized vaccine site reactions, vomiting, or facial edema can be present. Felines can also exhibit laryngeal edema and bronchoconstriction in severe reactions. Vaccine reactions are the most common anaphylactic reaction that you will see in a practice.
Treatment of anaphylaxis is dependent on the severity of the reaction. Always do an assessment of the patient’s airway, breathing, and circulation. Blood pressure must be monitored closely. Life-threatening signs of anaphylactic reactions are apparent within 10 to 15 minutes and treatment recommendations vary between clinicians.
Antihistamines are the most common treatment for hypersensitivity reactions. These help with the pruritus but not necessarily with the cardiovascular effects of the reaction. Antihistamines usually work on the H1 receptors. The most common example of an antihistamine is diphenhydramine. Dosage for diphenhydramine is 1 to 4 mg/kg by mouth or intramuscular in dogs and 0.5 to 2 mg/kg by mouth or intramuscular in cats.
Glucocorticoids are another treatment often used for acute anaphylaxis. Glucocorticoids are helpful in minor reactions, but take too much time in critical situations, and can contribute
to worsening gastric irritation and bleeding.
Prednisone is an example of a glucocorticoid that can be used. The dose is 1 mg/kg. Dexamethasone sodium phosphate can be intravenously at 0.1 mg/kg. Albuterol can be utilized in severe respiratory distress and bronchoconstriction.
Epinephrine can be used in more severe anaphylactic reactions. It works on the alpha and beta adrenergic receptors. The alpha-1 receptors are responsible for vasoconstriction, which can help with the cardio effects of anaphylaxis. The vasoconstriction also decreases mucosal edema and relieves upper airway obstruction.
Beta-2 effects alleviate respiratory signs by bronchodilation and decrease histamine release. Beta-1 effects increases cardiac contractility. Epinephrine can be given IM at a concentration of 1:1000 and given at a 0.01 mg/kg. Subcutaneous administration is not recommended.
Intravenous (IV) fluids should be administered in patients experiencing severe anaphylaxis. IV fluids help maintain blood pressure and cardiovascular support. Shock dose of crystalloids is usually 90 mls/kg divided into quarters. Oxygen support should also be administered during the resuscitation period and the patient monitored closely in case ongoing oxygen support
As anaphylaxis is a disease initiated by inflammation, patients suffering from severe allergic reactions are at risk for developing systemic inflammatory response syndrome (SIRS). The development of SIRS can complicate treatment of anaphylaxis as it leads to a loss of vascular tone resulting in hypotension, as well as poor organ perfusion.
Dogs and cats with an inflammatory disease process and alterations in vital signs are at risk for developing Systemic Inflammatory Response Syndrome (SIRS), and will require close monitoring after initial resuscitation. SIRS is often the final step before a patient develops disseminated intravascular coagulopathy, (DIC), while it cannot be avoided the nursing team must be aware.
Inflammation is the major factor in a patient developing disseminated intravascular coagulation (DIC). The inflammatory process releases cytokines, which then encourages tissue factor expression. Tissue factor is the trigger to the coagulation process and leads to fibrin formation, platelet activation, and thrombus formation.
Endothelial tissue is also activated during inflammation, causing platelets to bind to these cells creating micro-clots throughout the vasculature system. Antithrombin activity is decreased during inflammation; the liver will decrease production during systemic inflammation. This is unfortunate for the coagulation process because now not only is the body missing the ability to maintain normal blood flow around these inappropriate clots, but antithrombin also has an anti-inflammatory role in the body.
By suppressing this natural anti-inflammatory, the body is pushed further into critical disease. The only cause of DIC in small animal patients is the cytokine activation of inflammation or the un-regulation of inflammation.
Prognosis of these patients depends on the severity and the duration of the disease.
Nursing care of these patients is critical. Full physicals with blood pressures must be done often in patients with anaphylactic shock. Nutritional support is also crucial. These patients are at an increased risk of bacterial translocation because of decreased gut perfusion.
A veterinary technician’s knowledge of physiology, pharmacology, and advanced nursing care is a necessity in these patients. Their status can change quickly, but the more knowledge the veterinary technician has, the better the patients are taken care of.
Tami Lind, BS, RVT, VTS (ECC), is the current ICU and ER supervisor at Purdue University Veterinary Teaching Hospital. She received her Veterinary Technology Specialty in Emergency and Critical Care in 2016.